Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 504, NWS Tulsa, OK

October 5, 2009LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 5, 2009, 4:36 PM CDT for LeFlore County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2009, 4:36 PM CDT (21:36 UTC)
Expired
Oct 5, 2009, 5:30 PM CDT
In force
54 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 78 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.6 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
424 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 052136
SVRTSA
OKC079-052230-
/O.NEW.KTSA.SV.W.0504.091005T2136Z-091005T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
436 PM CDT MON OCT 5 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 530 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF MUSE...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MUSE AND BIG
  CEDAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS LIKELY PRODUCING LARGE HAIL. SEEK SHELTER IMMEDIATELY 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3460 9485 3469 9484 3474 9445 3462 9445
      3453 9446
TIME...MOT...LOC 2136Z 271DEG 29KT 3464 9484

$$
3 follow-up statements
000 
WWUS54 KTSA 052151
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
451 PM CDT MON OCT 5 2009

OKC079-052230-
/O.CON.KTSA.SV.W.0504.000000T0000Z-091005T2230Z/
LE FLORE OK-
451 PM CDT MON OCT 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN LE FLORE COUNTY...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BIG CEDAR...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SOUTHEASTERN LE FLORE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS LIKELY PRODUCING LARGE HAIL. SEEK SHELTER IMMEDIATELY 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3459 9473 3469 9471 3474 9445 3462 9445
      3453 9446
TIME...MOT...LOC 2151Z 275DEG 31KT 3462 9463

$$
000 
WWUS54 KTSA 052203
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT MON OCT 5 2009

OKC079-052230-
/O.CON.KTSA.SV.W.0504.000000T0000Z-091005T2230Z/
LE FLORE OK-
503 PM CDT MON OCT 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN LE FLORE COUNTY...

AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED OVER FAR SOUTHEASTERN LE FLORE COUNTY...
MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF FAR 
SOUTHEASTERN LE FLORE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS LIKELY PRODUCING LARGE HAIL. SEEK SHELTER 
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3456 9458 3468 9456 3470 9445 3462 9445
      3453 9446
TIME...MOT...LOC 2203Z 278DEG 32KT 3459 9448

$$
000 
WWUS54 KTSA 052223
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
523 PM CDT MON OCT 5 2009

OKC079-052234-
/O.EXP.KTSA.SV.W.0504.000000T0000Z-091005T2230Z/
LE FLORE OK-
523 PM CDT MON OCT 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LE FLORE COUNTY
EXPIRES AT 530 PM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3456 9458 3468 9456 3470 9445 3462 9445
      3453 9446
TIME...MOT...LOC 2224Z 278DEG 32KT 3456 9425

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:38 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 5, 2:38 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT MON OCT 5 2009

.DISCUSSION...
DIFFICULT FORECAST OVER THE NEXT WEEK...WITH THE POTENTIAL FOR HEAVY
RAINFALL LATE THIS WEEK FOLLOWED BY BELOW AVERAGE TEMPERATURES.

IN THE NEAR TERM...CLUSTER OF STRONG/SEVERE STORMS ASSOCIATED WITH
A 25KT SWLY LOW-LEVEL JET WILL IMPACT PARTS OF SE OK/ECNTRL OK LATE
THIS AFTERNOON. ADDITIONAL PRE-FRONTAL ELEVATED CONVECTION WILL LIKELY
DEVELOP OVERNIGHT...ESPECIALLY AFTER MIDNIGHT...AS THE LOW-LEVEL JET
STRENGTHENS TO AROUND 50 KTS. A FEW OF THESE STORMS COULD APPROACH
SEVERE LIMITS...WITH LARGE HAIL BEING THE MAIN THREAT. TRICKY TEMP
FORECAST GIVEN THE INCREASING SWLY FLOW/MOISTURE...AND MAY VERY WELL
SEE TEMPS RISE TOWARD THE MORNING HOURS.

COLD FRONT SHOULD BE MOVING INTO PORTIONS OF NW AR/SE OK BY EARLY
TUESDAY AFTERNOON AND EXIT THE FORECAST AREA LATE IN THE DAY.
ABUNDANT LOW-LEVEL MOISTURE AND FRONTAL FORCING SHOULD KEEP STORMS
GOING NEAR THE FRONT FOR MOST OF THE DAY...ALONG WITH A MARGINAL
THREAT OF SEVERE WEATHER PRIMARILY ACROSS FAR SERN OK.

QUIETER WEATHER FOR TUESDAY NIGHT INTO WEDNESDAY AS HIGH PRESSURE
SETTLES OVER THE SRN PLAINS.

NEXT UPPER SYSTEM WILL RE-LOAD OVER THE SWRN U.S. ON WEDNESDAY...AND
EVENTUALLY GETS SHEARED E IN THE RATHER FAST DOWNSTREAM SPLIT FLOW.
GFS/ECMWF REMAIN CONSISTENT WITH THEIR PREVIOUS MODEL RUNS...WITH
THE GFS THE FASTEST/WEAKEST (SHEARS SYSTEM INTO OK ON FRIDAY) WHILE
THE ECMWF IS SLOWER/STRONGER (BODILY MOVES TROF INTO OK LATE
FRIDAY/FRIDAY NIGHT). PLAN ON FOLLOWING A BLEND OF THE TWO FOR
NOW...WHICH SETS THE STAGE FOR A VERY WET PERIOD FROM THURSDAY INTO
EARLY FRIDAY. COLD FRONT EXPECTED TO DROP S INTO THE REGION BY LATE
THURSDAY...AND SHOULD BE THROUGH MOST OF THE AREA FRIDAY MORNING.
COULD SEE SIGNIFICANT HEAVY RAINFALL BOTH ALONG AND BEHIND THE
FRONTAL BOUNDARY...WITH 2-3 INCHES OF RAIN LIKELY ACROSS MUCH OF THE
FORECAST AREA GIVEN THE HIGH PW VALUES. HAVE BEEFED UP QPF NUMBERS
THURSDAY NIGHT INTO FRIDAY...AND LATER SHIFTS MAY NEED TO CONSIDER A
FLASH FLOOD WATCH.

CLOUDS/RAINFALL SHOULD HOLD TEMPS IN CHECK ON FRIDAY...AND HAVE GONE
SEVERAL DEGREES BELOW MEX GUIDANCE. STAYED BELOW MEX GUIDANCE FOR
BOTH LOWS AND HIGHS NEXT WEEKEND...AS DEEP CYCLONIC FLOW SHOULD
MAINTAIN THE COOL AIRMASS OVER THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  72  48  75 /  70  60  10  10
FSM   60  73  50  76 /  60  90  10  10
MLC   61  74  51  75 /  60  80  20  20
BVO   61  71  39  76 /  80  40   0  10
FYV   59  69  40  72 /  70  80  10  10
BYV   58  69  44  70 /  70  80  10  10
MKO   60  72  48  75 /  70  80  10  10
MIO   61  72  44  76 /  90  60  10  10
F10   61  73  50  72 /  70  70  10  10
HHW   61  77  55  77 /  50  80  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....18
Hazardous weather outlook, Oct 5, 2:25 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
225 PM CDT MON OCT 5 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
225 PM CDT MON OCT 5 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
        AREA...EASTERN OKLAHOMA.
	ONSET...ISOLATED BEFORE 9 PM...INCREASING AFTER 9 PM.

DISCUSSION...
A SURFACE FRONTAL BOUNDARY REMAINS SOUTH OF THE RED RIVER THIS
AFTERNOON. AN INCREASING AMOUNT OF WARM AND MOIST AIR WILL BE
LIFTED BY THIS BOUNDARY THIS AFTERNOON ACROSS SOUTHEAST OKLAHOMA...
WHERE SCATTERED THUNDERSTORMS WILL BE POSSIBLE. THESE STORMS COULD
PRODUCE ISOLATED SEVERE WEATHER WITH LARGE HAIL THE PRIMARY CONCERN.

LATER TONIGHT A SOUTHWESTERLY LOW LEVEL JET WILL STRENGTHEN OVER
THE AREA AND INCREASE THE AMOUNT OF SHEAR AVAILABLE AS THE
BOUNDARY TO THE SOUTH LIFTS NORTH AS A WARM FRONT. WITH ELEVATED
INSTABILITY WILL ALSO INCREASE TO THE NORTH OF FRONT AS A RESULT.
RAIN AND THUNDERSTORM COVERAGE WILL INCREASE LATE THIS
EVENING...WITH THE POTENTIAL FOR A FEW STORMS TO PRODUCE SEVERE
CRITERIA HAIL...MAINLY OVER NORTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE LOCALIZED NATURE OF
ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BE ONGOING TUESDAY MORNING AS A
COLD FRONT BEGINS TO MOVE INTO NORTHEAST OKLAHOMA...AND EVENTUALLY
THROUGH THE REMAINDER OF THE AREA BY LATE IN THE DAY. A FEW STORMS
ALONG THE FRONT COULD APPROACH SEVERE LIMITS ACROSS MAINLY ACROSS
SOUTHEAST OKLAHOMA.

THUNDERSTORM CHANCES WILL CONTINUE MUCH OF THE WEEK AS AN UPPER
LEVEL LOW SLOWLY MOVES ACROSS THE WESTERN U.S. AND THE ABOVE
MENTIONED BOUNDARY REMAINING NEAR THE AREA. THE CHANCE OF SEVERE
STORMS AND HEAVY RAINFALL WILL INCREASE THURSDAY AND FRIDAY AS THE
UPPER LOW OPENS UP AND MOVES THROUGH THE SOUTHERN PLAINS. DRY
WEATHER SHOULD RETURN BY THE WEEKEND AS THE SYSTEM FINALLY MOVES
EAST OF THE REGION.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
MONITOR LATER FORECASTS CONCERNING SEVERE WEATHER AND HEAVY RAIN
POTENTIAL FOR LATER THIS WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Oct 5, 3:24 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
324 PM CDT MON OCT 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             4 W NASHOBA             34.48N 95.29W
10/05/2009  E0.75 INCH       PUSHMATAHA         OK   PUBLIC

&&

JDS
Local storm report, Oct 5, 3:29 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
329 PM CDT MON OCT 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             NASHOBA                 34.48N 95.21W
10/05/2009  E0.75 INCH       PUSHMATAHA         OK   POST OFFICE

&&

JDS
Special weather statement, Oct 5, 4:03 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
403 PM CDT MON OCT 5 2009

OKZ049-075-076-052130-
LATIMER OK-LE FLORE OK-PUSHMATAHA OK-
403 PM CDT MON OCT 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN LE FLORE...NORTHEASTERN PUSHMATAHA AND SOUTHERN
     LATIMER

AT 403 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF KIAMICHI...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...MUSE...WHITESBORO...KIAMICHI
AND ALBION.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3481 9476 3459 9473 3459 9525 3470 9527
TIME...MOT...LOC 2103Z 263DEG 32KT 3465 9521

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 2:26 PM CDTSevere Thunderstorm WarningTSAPittsburg, Pushmataha64 min
Oct 5, 3:15 PM CDTSevere Thunderstorm WarningTSAPushmataha35 min
Oct 5, 4:03 PM CDTSpecial Weather StatementTSALatimer27 min
Oct 5, 4:12 PM CDTSevere Thunderstorm WarningTSALeFlore, Pushmataha48 min
Oct 5, 5:51 PM CDTSpecial Weather StatementTSASequoyah24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.